Texas, 2014High Wind in Texas, December 23, 2014
December 23, 2014 · NWS AMA · 2 events in 2 counties and zones
An upper level weather system passed through the region bringing windy conditions. Sustained winds at or above 35 mph was common across mainly the western portion of the Texas Panhandle during the late morning through mid afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level weather system passed through the region bringing windy conditions. Sustained winds at or above 35 mph was common across mainly the western portion of the Texas Panhandle during the late morning through mid afternoon.
The following is a list of sustained winds at or greater than 40 mph: 50 mph sustained wind 2 miles northeast of Lake Tanglewood (Randall County) and 41 mph sustained wind 3 miles north-northeast of Umbarger (Randall County).
The following is a list of wind gusts at or greater than 58 mph: 59 mph wind gust 2 miles northeast of Lake Tanglewood (Randall County); 63 mph wind gust 3 miles west of Dumas (Moore County) and 63 mph wind gust in Dumas (Moore County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 23, 5:33 AM CST, 5 hours 52 minutes earlier.
Area forecast discussion, Dec 23, 5:33 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
533 AM CST TUE DEC 23 2014
.AVIATION...
12Z TAF CYCLE
GRADIENT WINDS ARE EXPECTED TO INCREASE AFTER 15Z TODAY AT ALL THREE
TAF SITES WITH NORTH AND NORTHWEST WINDS 10 TO 20 KNOTS WITH HIGHER
GUSTS PRIOR TO 15Z TODAY...AND THEN INCREASING TO AROUND 30 TO 40
KNOTS WITH HIGHER GUSTS AFTER 15Z TODAY. AN AVIATION WEATHER WARNING
IS IN EFFECT AT THE AMARILLO AIRPORT FROM 15Z TODAY TO 00Z
WEDNESDAY. WIND SPEEDS EXPECTED TO DIMINISH TO AROUND 15 TO 25
KNOTS WITH HIGHER GUSTS AFTER 00Z WEDNESDAY AND THEN AROUND 10 TO 15
KNOTS BY 06Z WEDNESDAY. VFR CONDITIONS EXPECTED THROUGH THE TAF
FORECAST PERIOD.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 440 AM CST TUE DEC 23 2014/
DISCUSSION...
HIGH WIND LATE THIS MORNING THROUGH THIS AFTERNOON IS THE PRIMARY
CONCERN FOR THIS FORECAST ISSUANCE. OTHER CONCERNS INCLUDE THE
POSSIBILITY OF BLOWING DUST...AND POTENTIAL FOR ELEVATED FIRE WEATHER
CONDITIONS ON CHRISTMAS DAY (SEE FIRE WEATHER DISCUSSION BELOW).
A STRONG UPPER LEVEL JET MAX IS LOCATED ON THE UPSTREAM SIDE OF DEEP
TROUGH AND IS POSITIONED OVER NEW MEXICO EARLY THIS MORNING. FURTHER
EAST...A SURFACE LOW IS LOCATED OVER THE WESTERN GULF COAST REGION
AND A SURFACE HIGH WILL STRENGTHEN ALONG THE ROCKIES UNDER
INCREASINGLY CONFLUENT UPPER LEVEL FLOW. STRONG PRESSURE GRADIENT
WILL EXIST BETWEEN THE TWO. BELT OF STRONG MEAN FLOW IN CORE OF JET
STREAK WILL BE POSITIONED OVER THE AREA TODAY AND WITH MODEST MIXING
INTO THIS LAYER THERE WILL BE AN INCREASED LIKELIHOOD OF GUSTS
REACHING HIGH WIND CRITERIA THROUGH AFTERNOON. A FEW CONCERNS EXIST.
1.) HOW ROBUST/DEEP WILL MIXING BE IN THE ABSENCE OF INSOLATION DUE
TO PERSISTENT CLOUDS. 2.) THE OVERALL WEAKENING OF UPSTREAM JET MAX.
NAM HAS BEEN LOWER WITH SURFACE-700 MB WINDS COMPARED TO THE GFS.
OTHER GUIDANCE GENERALLY SPLITS THE DIFFERENCE ON MAGNITUDE WITH SOME
MINOR SPATIAL VARIATION NOTED AS WELL.
HAVE WENT AHEAD AND UPGRADED THE HIGH WIND WATCH TO A HIGH WIND
WARNING...ALBEIT A MARGINAL EVENT WITH SOME POTENTIAL TO NOT
MATERIALIZE. ALSO ISSUED A WIND ADVISORY FOR MUCH OF THE REST OF THE
FORECAST AREA WITH THE EXCEPTION OF THE EASTERNMOST COUNTIES NEAR
THE OKLAHOMA BORDER. ANTECEDENT CONDITIONS HAVE BEEN RELATIVELY DRY
AND WITH GUSTS SO STRONG AREAS OF BLOWING DUST AND REDUCED
VISIBILITY MAY BECOME A CONCERN BY AFTERNOON...PARTICUARLY ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHWEST PORTION OF THE TEXAS PANHANDLE.
STEEP LOW LEVEL LAPSE RATES AND MOISTURE SHOULD RESULT IN A DIURNAL
UPSWING IN COVERAGE OF CONVECTIVE RAIN/SNOW SHOWERS ACROSS PRIMARILY
THE EASTERN HALF OF THE AREA. THIS IS SUPPORTED BY CONVECTION
ALLOWING GUIDANCE / HIGH RESOLUTION MODELS. INDIVIDUAL CONVECTIVE
SHOWERS COULD RESULT IN LOCALIZED HIGHER GUSTS EVEN OUTSIDE OF THE HIGH
WIND WARNING AND WIND ADVISORY.
FOR THE MID RANGE AND EXTENDED PERIODS AN ACTIVE SYNOPTIC SCALE
PATTERN WILL CONTINUE WITH PERIODIC WAVES TRAVERSING THE
REGION...THE STRONGEST OF WHICH WILL APPROACH THE AREA CHRISTMAS
DAY. PRECEEDING THIS SYSTEM UNSEASONABLY WARM AND WINDY CONDITIONS
WILL OCCUR. BY EARLY FRIDAY A COLD FRONT WILL MOVE THROUGH BRINGING
MUCH COOLER CONDITIONS. LIMITED MOISTURE SHOULD RESULT IN A DRY
FRONTAL PASSAGE. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT ON THE
PATTERN INTO EARLY NEXT WEEK. A LONG WAVE POSITIVELY TILTED TROUGH
WILL DEVELOP ACROSS THE CENTRAL CONUS BY MONDAY WITH FAST DEEP
WESTERLY FLOW ACROSS OUR REGION. BY LATE MONDAY OR TUESDAY AS ASCENT
FROM THE APPROACHING TROUGH AXIS NEARS AND MODEST MOISTURE RETURN
OCCURS...PRECIPITATION WILL BE POSSIBLE.
BRB
FIRE WEATHER...
DOWNSLOPING SOUTHWESTERLY FLOW WILL RESULT IN UNSEASONABLY WARM
TEMPERATURES ON THURSDAY. COINCIDENTALLY RELATIVE HUMIDITY VALUES
MAY FALL BELOW 20 PERCENT ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES. 20 FOOT WINDS FROM THE SOUTHWEST WILL LIKELY EXCEED 15
MPH. THIS COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST
WINDS WOULD RESULT IN ELEVATED FIRE WEATHER CONDITIONS DEPENDING ON
THE STATUS OF FUELS. SOME UNCERTAINTY EXISTS SINCE THERE IS SOME
POTENTIAL FOR THICK CIRUSS TO LIMIT HEATING AND KEEP RELATIVE
HUMIDITY VALUES FROM FALLING TO CRITICAL LEVELS.
BRB
PREV DISCUSSION... /ISSUED 1111 PM CST MON DEC 22 2014/
AVIATION...
SOME LIGHT SNOW SHOWERS MAY STILL PASS OVER THE DHT TAF SITE EARLY
THIS MORNING. CIGS AND VISBYS MAY DROP INTO THE MVFR RANGE WITH THESE
SNOW SHOWERS. AMA AND GUY SHOULD REMAIN VFR THROUGH THE NIGHT. STRONG
NORTHERLY WINDS WILL DEVELOP BY MID TO LATE MORNING. WINDS WILL
LIKELY GUST ABOVE 40 KNOTS AT ALL SITES. AN AVIATION WEATHER WARNING
MAY BE NEEDED FOR THE AMA TAF SITE. WINDS WILL GRADUALLY DECREASE
TUESDAY EVENING. WRAP AROUND MOISTURE WILL SPILL SOUTHWARD ACROSS THE
TAF SITES DURING THE DAY ON TUESDAY...BUT STILL THINK CIGS WILL
REMAIN VFR.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...
GRAY...HANSFORD...HUTCHINSON...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: DALLAM...HARTLEY...MOORE...
SHERMAN.
OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: BEAVER.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
11/17Hazardous weather outlook, Dec 23, 4:44 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
444 AM CST TUE DEC 23 2014
OKZ001>003-TXZ001>020-232245-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
444 AM CST TUE DEC 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
NORTH WINDS BETWEEN 30 TO 40 MPH WITH GUSTS ABOVE 50 MPH ARE EXPECTED
TODAY ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES. THE STRONGEST
WINDS WILL BE ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWESTERN
PORTION OF THE TEXAS PANHANDLE...WHERE GUSTS COULD REACH 60 MPH.
WINDS THIS STRONG COULD RESULT IN AREAS OF BLOWING DUSTS AND REDUCED
VISIBILITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
High Wind, Moore
- When
- December 23, 11:25 AM CST
- Where
- Moore forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
A wind gust of 63 mph was measured at the Dumas airport Automated Weather Observing System at 11:25 PM CST. At a separate weather observing station maintained by the broadcast media at Dumas High School, a wind gust of 63 mph was recorded at 1:14 PM CST.
High Wind, Randall
- When
- December 23, 10:18 PM CST
- Where
- Randall forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A broadcast media weather observing station located 2 miles northeast of Lake Tanglewood recorded a wind gust of 59 mph at 10:18 AM CST. Winds at this location were sustained at 50 mph at 11:50 AM CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, December 23, 20145 deaths · 50 injured · $27 million · EF3 · 33 events
- Marine Strong Wind in Lake Superior, December 23, 20142 deaths · 1 event
- Tornado and Hail in Louisiana, December 23, 2014$400,000 · EF2 · 5 events
- Flash Flooding and Damaging Winds in Florida, December 23 to 24, 2014$113,000 · 50 kt wind · 16 events
- Flash Flood and Heavy Rain in Georgia, December 23 to 24, 2014$35,000 · 13 events
- Hail and Lightning Strike in Texas, December 23, 2014$50,000 · 1 in hail · 2 events
- Winter Weather in Colorado, December 23, 20144 injured · 2 events
- Tornado and Flash Flooding in Georgia, December 23 to 24, 20141 injured · $20,000 · EF0 · 8 events
- Hail and Damaging Wind in Louisiana, December 23, 2014$33,000 · 4.25 in hail · 5 events
- Hail and Damaging Winds in Alabama, December 23, 2014$17,000 · 1 in hail · 6 events
- Dense Fog in Maryland, December 23 to 24, 201414 events
- Hail and Damaging Wind in Louisiana, December 23, 2014$1,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550318, 549937.